Heavy Snow, Crow Wing
- When
- December 29, 3:00 PM CST to December 30, 2:00 AM CST
- Where
- Crow Wing forecast zone
- Reported by
- Public
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
An upper level trough deepened as it pivoted across Minnesota late on the 29th into the 30th and its associated surface low brought widespread snowfall to the region as it passed. Despite the strong dry air that was originally in place, the column of air saturated quickly allowing more accumulating snow then originally expected.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An upper level trough deepened as it pivoted across Minnesota late on the 29th into the 30th and its associated surface low brought widespread snowfall to the region as it passed. Despite the strong dry air that was originally in place, the column of air saturated quickly allowing more accumulating snow then originally expected. Overall, snow totals yielded 2-6 inches with locally higher amount upwards of 8 inches along the North Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 29, 11:35 AM CST, 3 hours 25 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
1135 AM CST Tue Dec 29 2020
.DISCUSSION...(Today through Monday)
Issued at 333 AM CST Tue Dec 29 2020
Light to moderate snow will spread southwest to northeast through
the Northland today into this evening. Most areas can expect from 2
to 4 inches with far northern Minnesota closer to 1 to 3 inches.
Locally higher amounts are expected along the North Shore where lake
and terrain enhancement will add to the snow amounts.
Most areas were under clear skies with cold temperatures. Ideal
radiational cooling conditions have allowed temperatures to drop to
15 below to near 25 below in spots. Winds were rather light so we
don't anticipate any wind chill headlines this morning. Focus
shifts to snow this afternoon into tonight. The models remain in
relatively good agreement this morning moving an upper trough,
shortwave, and broad area of surface low pressure through the
region. The shortwave was seen on water vapor imagery this morning
over the southern Alberta/Saskatchewan border. It will move
southeast today and the upper trough will be positively tilted.
Very dry air will be in place over the region this morning and it
will take some time for saturation to occur, but it will occur
over a 3 hour period leading to fairly quick snow onset. We slowed
the progression of the snow, based on forecast soundings but
widespread light to moderate snow is expected. We generally have 2
to 4 inches from this afternoon into tonight for most areas. The
borderland will see lower values, 1 to 3 inches. There will be
lake and terrain enhancement along the North Shore and we
increased amounts there a bit as delta-T values are supportive but
inversion heights are forecast around 3500 FT. The length of
southerly onshore flow will be somewhat limited, lasting longest
along the Cook County shore. The combination of the synoptic lift
along with lake processes can be very efficient at producing snow
so we'll have to keep a close eye on that area for a possible bump
in snowfall. We increased snow ratios but still have a concern we
may be too low. The HREF and forecast soundings show the depth of
the DGZ increasing this evening/overnight, especially from far
eastern Minnesota into the Arrowhead and northern Wisconsin. If
this occurs a bit faster, snow amounts will need to be adjusted up
some.
The snow will diminish from southwest to northeast late tonight into
Wednesday morning. Light snow or flurries will linger into Wednesday
for most areas, but will decrease in the afternoon. Additional
snowfall is expected to be light. Low level winds will be too west
of north for significant lake effect Wednesday, but some light
accumulations may occur along the Bayfield Peninsula and in northern
Iron County into Wednesday evening.
The rest of the week will feature dry conditions for most areas with
highs generally in the twenties. The models are all forecasting a
stronger area of low pressure moving through the Great Lakes next
Friday into Saturday. The track at this time is too far east to have
significant impacts on the Northland.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1133 AM CST Tue Dec 29 2020
A patch of IFR stratus, in an otherwise VFR regime, has been
lifting north through the forecast area - likely on the nose of
the LLJ. Snow will move in this evening bringing IFR conditions
overnight. Flight conditions improve Wednesday, but gusty
northwest winds will trail the departing system.
&&
.MARINE...
Issued at 1033 AM CST Tue Dec 29 2020
A winter system with a broad area of low pressure will cross Lake
Superior tonight. Southwest winds will gust from 20 to 25 knots.
This will cause waves to build, mainly along portions of the North
Shore, from Grand Marais to Grand Portage where a small craft
advisory is in effect. Northwest winds will be from 15 to 20 knots
with higher gusts on Wednesday behind a departing area of low
pressure. Small Craft Advisories will be needed for a portion of
the North Shore today and for much of western Lake Superior on
Wednesday. Expect the wind to diminish Wednesday night as high
pressure moves over the lake.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 17 14 21 4 / 70 100 40 0
INL 20 13 19 2 / 50 100 30 0
BRD 19 14 20 3 / 100 100 10 0
HYR 20 16 23 4 / 70 100 20 0
ASX 21 17 25 7 / 20 100 40 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Wednesday for WIZ001-006>008.
Winter Weather Advisory from 6 PM this evening to noon CST
Wednesday for WIZ002>004-009.
MN...Winter Weather Advisory until 6 AM CST Wednesday for MNZ025-
033>036-038.
Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
Wednesday for MNZ018-019-026-037.
Winter Weather Advisory from 6 PM this evening to noon CST
Wednesday for MNZ020-021.
LS...Small Craft Advisory until 4 AM CST Wednesday for LSZ140.
&&
DISCUSSION...Melde
AVIATION...Wolfe
MARINE...WolfeHazardous Weather Outlook National Weather Service Duluth MN 331 AM CST Tue Dec 29 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 331 AM CST Tue Dec 29 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Accumulating snow is expected to begin this afternoon and continue into tonight. Generally, 2 to 4 inches of snow are expected for most areas. Locally higher amounts are likely along the North Shore and higher elevations of northwest Wisconsin. North of the Iron Range, accumulations will be slightly lower with 1 to 3 inches expected. Winter Weather Advisories are in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow will taper off Wednesday morning. Otherwise, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. LSZ121-140>148-301130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 331 AM CST Tue Dec 29 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight South winds of 15 to 20 knots this afternoon may build waves that would be hazardous to small craft along the North Shore from Grand Marais to Grand Portage. These waves are expected to subside late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Increasing northwest winds Wednesday may lead to hazardous conditions for small craft, especially along portions of the South Shore. Unruh/Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933701, 933698, 933703, 933699.